Neurol India Home 
 

LETTER TO EDITOR
Year : 2011  |  Volume : 59  |  Issue : 2  |  Page : 302--303

Intracranial hypertension and ciprofloxacin

Aysel Milanlioglu1, Pinar Tula Torlak2,  
1 Clinic of Neurology, Bitlis State Hospital, 13000 Bitlis, Van, Turkey
2 Clinic of Neurology, Yüzüncüyil University, Faculty of Medicine, Van, Turkey

Correspondence Address:
Aysel Milanlioglu
Clinic of Neurology, Bitlis State Hospital, 13000 Bitlis, Van
Turkey




How to cite this article:
Milanlioglu A, Torlak PT. Intracranial hypertension and ciprofloxacin.Neurol India 2011;59:302-303


How to cite this URL:
Milanlioglu A, Torlak PT. Intracranial hypertension and ciprofloxacin. Neurol India [serial online] 2011 [cited 2022 Sep 27 ];59:302-303
Available from: https://www.neurologyindia.com/text.asp?2011/59/2/302/79158


Full Text

Sir,

Many drugs including antibiotics have been implicated in causing intracranial hypertension (IH). [1],[2] We report a young man who developed IH while on ciprofloxacin administration for urinary tract infection.

A 36-year-old man presented to the neurology clinic with the complaints of 3 days of progressively worsening new-onset diffuse and throbbing headache, intermittent diplopia, tinnitus and vomiting. On neurological examination, he had bilateral papilledema and mild bilateral abducens palsy. His medical history was significant, he was being treated with ciprofloxacin for 1 week for urinary tract infection. Metabolic panel and complete blood count were normal. Contrast magnetic resonance imaging (MRI) of the brain and MR-venography were unremarkable. The patient underwent lumbar puncture and the opening and closing pressure was 32 cm water. Cerebrospinal fluid (CSF) biochemistry and cell count were normal. A diagnosis of IH related to ciprofloxacin treatment was made and ciprofloxacin was discontinued. There was marked symptomatic improvement soon after the CSF drainage. Headache (severe) returned within 3 days of first lumbar puncture. Second lumbar puncture revealed an opening pressure of 28 cm water. He was started on carbonic anhydrase inhibitor 250 mg qid. At 1 month follow-up, he had no symptoms, and repeat opthalmologic evaluation showed no papilledema and normal extraocular movements.

In our patient, onset of symptoms soon after the initiation of ciprofloxacin treatment and resolution of symptoms with the discontinuation of the drug suggest that IH in this patient is probably related to ciprofloxacin treatment. The gender of the patient is another point in support of our presumption. In drug treatment related IH, the most important theraupetic step is to discontinue the offending agent, which in most cases helps to resolve the intracranial pressure and its symptoms over 2-4 weeks. [3] Reviewing the literature, we could find only one previous report linking the administration of ciprofloxacin and IH in a 14-year-old girl. [4] Quinolone-induced IH has been documented with the use of nalidixic acid, ofloxacin and pefloxacin. [5],[6],[7] The mechanism of quinolone-induced IH is uncertain, but probably it is related to decreased CSF absorption in the subaracnoid space. The onset of IH is variable, after a few days or several weeks of treatment initiation. Our patients illustrate that taking drug history is important in patients presenting with features of elevated intracranial pressure.

References

1Lardizabal DV. Intracranial hpertension and levofloxacin: A case report. Headache 2009;49:300-10.
2Wall M. Idiopathic intracranial hypertension (pseudotumor cerebri). Curr Neurol Neurosci Rep 2008;8:87-93.
3Friedman DI. Medication-induced intracranial hypertension in dermatology. Am J Clin Dermatol 2005;6:29-37.
4Winrow AP, Supramaniam G. Benign intracranial hypertension after ciprofloxacin administration. Arch Dis Child 1990;65:1165-6.
5Riyaz A, Aboobacker CM, Sreelatha PR. Nalidixic acid induced pseudotumor cerebri in children. J Indian Med Assoc 1998;96:308-14.
6Getenet JC, Croisile B, Vighetto A, Grochowicki M, Goudable B, Aimard G, et al. Idiopathic intracranial hypertension after ofloxacin treatment. Acta Neurol Scand 1993;87:503-4.
7Blanc P, Paupe A, Carbajal R, Lenden R, Olivier-Martin M. Benign intracranial hypertension after treatment with pefloxacin. Arch Pediatr 1998;5:930-1.